Medical News Today: Can you take Aleve and Tylenol together?

Aleve is the brand name for over-the-counter naproxen, and Tylenol is the brand name for acetaminophen. Most people can take the two medications together.

Doctors and pharmacists may recommend Tylenol or Aleve to reduce fevers or mild to moderate pain, such as that caused by:

If the pain is moderate or severe, a person may wonder if it is safe and effective to take both types of pain medication together.

Is it safe to take Aleve and Tylenol together?

Aleve and tylenol
Taking Aleve and Tylenol at the same time is safe.

Yes, Aleve and Tylenol are generally safe to take at the same time. However, taking them at different times is often more effective.

A person could start, for example, by taking Tylenol in the morning. The pain may return before the next scheduled dose, depending on the strength of the Tylenol. At the first sign of pain, a person could take Aleve and continue to alternate the two as necessary.

Staggering the medications can help to extend the relief from pain.

If instead, a person takes both at the same time, the combined pain relief may wear off before it is safe to take the next doses.

There are other ways to alternate the medications effectively.

For example, a person may take either Tylenol or Aleve every day to help control aches and pains from arthritis. If new pain arises, they could take the other drug as needed.

Or, if the pain is severe, taking regular doses of Tylenol may not provide relief. A person may decide to add regular doses of Aleve. The combination may work better than either drug alone.


How does Aleve work?

Aleve is an anti-inflammatory drug. As inflammation decreases, a person usually experiences less pain.

Naproxen sodium is the active ingredient in Aleve. Naproxen sodium belongs to the class of nonsteroidal anti-inflammatory drugs (NSAIDs).

NSAIDs reduce the chemicals that cause inflammation.


Thank you for supporting Medical News Today

How does Tylenol work?

The active ingredient in Tylenol is acetaminophen, which blocks pain signals in the brain.

Acetaminophen is an analgesic and antipyretic. It inhibits the pain sensors in the nervous system, and it can also reduce fevers.

However, researchers still do not fully understand how acetaminophen blocks pain signals.


Dosage

Aleve and tylenol dosage
Doctors recommend starting off with the smallest dose of a drug, as this reduces the risk of side effects.

Healthcare professionals usually suggest starting off with the smallest dosage of a drug. If the symptoms persist, they then recommend increasing the dosage or adding another medication.

Starting off with the lowest effective dosage reduces the risk of side effects.

Doctors generally recommend taking different dosages of Aleve and Tylenol. The same is true for other drugs that contain naproxen or acetaminophen.

The recommended dosage of Aleve, for adults, is one pill every 8–12 hours. However, this depends on the strength of the medication.

A person can usually take acetaminophen-based pain relievers like Tylenol more frequently.

Tylenol generally comes in 325 milligram (mg), 500 mg, or 650 mg pills. Citing the product’s labeling, Harvard Medical School reports that a healthy adult can take Tylenol in any of the following doses:

  • 1 or 2 325 mg pills every 4–6 hours, taking no more than 8–10 pills per day
  • 1 or 2 500 mg pills every 4–6 hours, taking no more than 6 pills per day
  • 1 or 2 650 mg extended release pills every 8 hours, taking no more than 4–6 pills per day

Interactions

Taking Tylenol and Aleve together will not cause any drug interactions.

If a person takes either medication regularly, it may be a good idea to use the other when additional pain arises.

If either Aleve or Tylenol is insufficient to relieve pain, a person may benefit from adding a staggered dosage of the other medication.

Anyone experiencing ongoing pain should speak with their doctor about the best treatment options.


Thank you for supporting Medical News Today

Considerations and risks

Aleve and tylenol ingredients
Reading drug labels is essential, as they list potential side effects or complications.

Both Aleve and Tylenol can cause side effects.

Read the labeling of these products carefully to understand the correct dosage and potential complications. When in doubt, it is important to speak with a doctor.

Acetaminophen is a very common ingredient in over-the-counter medications, such as cough and cold medicines. If a person takes multiple products that contain the drug, they may accidentally overdose. The most common result of an acetaminophen overdose is liver damage.

Naproxen-based pain medication can also be harmful if a person does not take it as directed. The most common side effects are allergic reactions and bleeding in the stomach.

Takeaway

The medical community considers it generally safe to take Tylenol and Aleve at the same time.

However, alternating doses of Aleve and Tylenol can extend the relief from pain. A person can take one as the other starts to wear off.

A person should only take the recommended doses of these medications. Also, do not take Aleve or Tylenol for more than 10 days at a time.

Anyone with questions about these medications should speak to a doctor or pharmacist.

Source Article from https://www.medicalnewstoday.com/articles/322833.php

コメントを残す

メールアドレスが公開されることはありません。 * が付いている欄は必須項目です